Medical Specialty >> Oncology

Doctors Lounge - Oncology Answers

Back to Oncology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/21/2017.

Forum Name: Prostate Cancer

Question: PSA of 18000, dark spots on shoulder bone, postrate cancer


 mjod - Wed Sep 09, 2009 6:56 pm

Brother 74 diagnosed with postrate cancer on Tue. His PSA was 18000. What does a PSA test that high reveal? 1 week later he had his testicles removed to stop testosterone production to stop cancer. Dark spots were noted on an x-ray of his shoulder. He was told that they could be testoserone. I do not understand how testosterone could cause dark spots on the bone or is it as I suspect postrate cancer in the shoulder bones?
 Dr.M.Aroon kamath - Fri Nov 06, 2009 12:50 pm

User avatar Hi,
Testosterone is known to increase bone density. The only way (to the best of my knowledge) to connect testosterone therapy to 'osteolytic' bone lesions is by its association with 'Acne fulminans', a form of fulminant acne and osteolytic lesions have been reported in this condition.I do not know if your brother happens to have severe acne which developed while on testosterone therapy.

PSA ranges differ by race. The normal, or what is considered to be the safe range for European-American men aged 50 to 80 is
0 - 3.5 ng/ml.

The range for African-American men is quoted to be 0 to 2.0 ng/ml for men in their 40s, rising to 4.0 when they are in their 50s, 4.5 in their 60s, and 5.5 in their 70s.

A PSA value of 18000 needs to be repeated,preferably at a different laboratory! Best wishes!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us